Florida, 2013Damaging Winds in Florida, June 20, 2013
June 20, 2013 · NWS MLB · 4 events in 1 county or zone
Westerly flow assisted the west coast seabreeze in pushing through east-central Florida during the afternoon hours. Storms sparked along the seabreeze boundary and intensified as they interacted with the east coast seabreeze, which was pinned along the east coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Westerly flow assisted the west coast seabreeze in pushing through east-central Florida during the afternoon hours. Storms sparked along the seabreeze boundary and intensified as they interacted with the east coast seabreeze, which was pinned along the east coast. As they intensified, the storms produced severe wind gusts and a funnel cloud in Brevard County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 20, 9:05 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 20, 9:05 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
1005 AM EDT THU JUN 20 2013
.DISCUSSION...
...SCATTERED SLOW MOVING STORMS WITH LOCALLY HEAVY RAIN TODAY...
CURRENT...WEAK MEANDERING SURFACE TROUGH LIES JUST NORTH OF FLORIDA.
TO THE SOUTH....THE ATLC RIDGE AXIS LIES ALONG A LINE FROM JUPITER
INLET TO OKEECHOBEE WNW TO THE SARASOTA-RUSKIN AREA. SURFACE WINDS
OVER THE SRN THIRD CWA ARE SRLY...VEERING TO SSW AND SW OVER THE
CTRL AND NRN COS. MORNING RAOBS SHOW 1.7" OF MEAN PWAT...SFC-H85 LYR
OVER EASTERN SIDE OF THE PENINSULA IS A TAD DRIER THAN THE WEST SIDE
WHILE WRN FLORIDA IS DRIER ABOVE H70. BOTH THE CIRA COMBINED TPW
(COURTESY OF UAH-NASA/SPORT) AND GPS IPW PRODUCTS INDICATE A SMALL
POCKET OF LOWER PWAT AIR (1.25 TO 1.5") NORTH OF I-4. H50 TEMPS ARE
ABOUT -8C...AT THE COOL END OF THE NORMAL RANGE FOR MID-LATE JUNE.
SKIES ARE SUNNY-MOSUNNY WITH DIURNAL CU FIELD JUST STARTING TO SHOW
UP ON VIS IMAGERY.
REMAINDER OF TODAY...EXPECT EVOLUTION OF DIURNAL CONVECTION TO BE
LARGELY SIMILAR TO WED...ALBEIT PERHAPS SHIFTED INLAND EVER SO
SLIGHTLY OVER THE CTRL AND SRN CWA AS FLOW IS A BIT MORE BACKED
THERE TODAY. BETTER CHANCE FOR A FEW STRONGER STORMS LATER TODAY
ALONG BOUNDARY AND SEA/LAKE BREEZE COLLISIONS. OVERALL...HAVE NO
PROBLEM WITH POP NUMBERS FOR TODAY...SO DON'T FORESEE NEED FOR AN
UPDATE TO THE ZFP.
&&
.AVIATION...(PREV) EXPECT MAINLY VFR OUTSIDE OF CONVECTION THAT WILL
BE MOST PREVALENT ACROSS INTERIOR TERMINALS AND KDAB DURING THE MID
TO LATE AFTERNOON AFTER 20Z. COULD SEE SOME EARLY ACTIVITY SIMILAR
TO WED VRB-FPR-SUA ALONG ECSB 17Z-20Z.
&&
.MARINE...LOCAL BUOY AND C-MAN DATA SHOW SSW-SW SURFACE WINDS OF
10-12KT WITH A BACKGROUND SWELL AROUND 2FT/9-10SEC. IT LOOKS AS
THOUGH THE LOCAL SWAN MODEL AND TO A LESSER EXTENT THE WNAWAVE IS
OVERDOING WIND CHOP CONTRIBUTION TO COMBINED SEAS IN AN OFFSHORE
FLOW REGIME...SHOWING A GOOD 2FT/4SEC (PERHAPS 2-3FT IN THE SWAN)
CHOP WHEN IN REALITY ITS ONLY RUNNING ABOUT A FOOT. PERHAPS THIS
IS THE REASON FOR THE MODELS INSISTENCE ON COMBINED SEAS OF 4-5FT
DEVELOPING OFFSHORE FOR SEVERAL DAYS NOW...WHEN THEY'VE BEEN RUNNING
2-3FT. SOME SLIGHT INCREASE IN SEAS APPEARS LIKELY AS LOW LEVEL FLOW
BACKS INTO THIS WEEKEND...BUT EITHER THE PGRAD WOULD NEED TO TIGHTEN
OR ADDITIONAL SWELL ENERGY WOULD HAVE TO MOVE INTO THE NEAR SHORE
WATERS FOR 5FT SEAS TO BE REALIZED FRI INTO THIS WEEKEND.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECAST/AVIATION...CRISTALDI
RADAR/IMPACT WX....WIMMER
Hazardous weather outlook, Jun 20, 11:09 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1209 PM EDT THU JUN 20 2013
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1209 PM EDT THU JUN 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
THE INTERACTING OF THE EAST COAST SEA BREEZE AND THE PREVAILING
SOUTH TO SOUTHWEST WINDFLOW WILL HELP TO PRODUCE SCATTERED
LIGHTNING STORMS FROM MID TO LATE AFTERNOON THROUGH THE EVENING
ALONG AN AREA THAT SHOULD STRETCH FROM NORTHERN VOLUSIA COUNTY TO
EASTERN OKEECHOBEE AND THE WESTERN PORTIONS OF SAINT LUCIE AND
MARTIN COUNTIES. A LINGERING STORM OR TWO OVER THE INTERIOR MAY LAST
UNTIL MIDNIGHT. THE PRIMARY WEATHER HAZARDS WILL BE CLOUD GROUND
LIGHTNING STRIKES...WIND GUSTS TO 45 MPH...LOCALLY HEAVY RAINFALL
AND LOCALIZED TEMPORARY FLOODING DUE TO THE HEAVY RAINFALL. THE
FLOODING SHOULD BE SHORT LIVED UNTIL THE DRAINAGE SYSTEMS CATCH UP
TO THE LOCALLY HEAVY RAINS.
.FLOOD IMPACT...
SLOW STORM MOTION WILL ALLOW FOR LOCALLY HEAVY RAINFALL ACROSS
EAST CENTRAL FLORIDA. RAINFALL AMOUNTS UP TO TWO TO THREE INCHES
WITH THE STRONGEST STORMS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND POSSIBLE MINOR FLOODING OF POOR DRAINAGE AREAS.
.MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS MAY PRODUCE GUSTY WINDS TO 35 KNOTS OR GREATER
ACROSS THE INLAND LAKES AND INTRACOASTAL AND NEAR SHORE ATLANTIC
WATERS MAINLY NORTH OF FORT PIERCE INLET FROM THIS AFTERNOON INTO
THE EVENING HOURS.
.RIP CURRENT IMPACT...
AN EASTERLY SWELL WILL GENERATE A MODERATE RISK OF RIP CURRENTS AT
THE BEACHES. IF CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH
UNTIL OUT OF THE PULL OF THE CURRENT...AND THEN SWIM BACK TO
SHORE. ALWAYS SWIM WITHIN SIGHT OF A LIFE GUARD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
DEVELOPING SOUTHEAST FLOW ON FRIDAY INTO EARLY NEXT WEEK AND
ADEQUATE MOISTURE LEVELS WILL PRODUCE SCATTERED LIGHTNING STORMS
OVER THE UPCOMING WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
VOLKMER
Funnel Cloud, Brevard
- When
- June 20, 12:25 PM EST to 12:32 PM EST
- Where
- Brevard County, 0.61 mi W of Melbourne
- Reported by
- Law Enforcement
- Coordinates
- 28.080, -80.610
A funnel cloud was sighted over the intracoastal waters near the Melbourne Causeway.
Thunderstorm Wind, Brevard
- When
- June 20, 2:40 PM EST
- Where
- Brevard County, 1.51 mi SSE of Playalinda Beach
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.530, -80.770
U.S. Air Force wind tower 1007 measured a wind gust of 55 knots.
Thunderstorm Wind, Brevard
- When
- June 20, 2:55 PM EST
- Where
- Brevard County, 1.4 mi WNW of Frontenac
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.480, -80.790
U.S. Air Force wind tower 1204 measured a 53 knot wind gust.
Thunderstorm Wind, Brevard
- When
- June 20, 3:15 PM EST
- Where
- Brevard County, 2.34 mi ENE of Lake Poinsett
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 28.358, -80.793
A tractor trailer traveling northbound on I-95 and its load was lifted off its base by a thunderstorm wind gust, causing the trailer to overturn onto the highway.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Minnesota, June 20 to 21, 2013$3.6 million · EF0 · 90 events
- Tornado and Flash Flooding in North Dakota, June 20 to 21, 2013$305,000 · EF0 · 25 events
- Flash Flooding and Hail in North Dakota, June 20, 2013$409,000 · 2.75 in hail · 15 events
- Flash Flooding and Hail in New Mexico, June 20, 2013$170,000 · 1.75 in hail · 11 events
- Wildfire in Nevada, June 20, 2013$200,000 · 1 event
- Flood and Hail in Minnesota, June 20 to 21, 2013$28,000 · 2.5 in hail · 24 events
- Hail and Damaging Winds in Texas, June 20, 20131.75 in hail · 27 events
- High Wind in Texas, June 20, 20131 injured · 70 kt wind · 18 events
- Hail and Damaging Winds in Tennessee, June 20, 2013$15,000 · 52 kt wind · 9 events
- Damaging Winds in Alabama, June 20, 2013$12,000 · 52 kt wind · 2 events
- Damaging Winds and High Wind in Texas, June 20, 201356 kt wind · 5 events
- Frost and Freeze in Oregon, June 20, 20133 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450877, 450880, 450879, 450883.